Strong Wind, Lee
- When
- April 26, 9:45 AM EST
- Where
- Lee forecast zone
- Measured
- 33 kt (38 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
A low pressure system moving along the Ohio River brought a cold front through eastern Kentucky this morning. Winds behind this front gusted up to 40 mph at times, leading to a large tree down in Beattyville in Lee County across Kentucky Highway 52.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A low pressure system moving along the Ohio River brought a cold front through eastern Kentucky this morning. Winds behind this front gusted up to 40 mph at times, leading to a large tree down in Beattyville in Lee County across Kentucky Highway 52.
As low clouds broke up and allowed for greater heating during the mid to late afternoon, isolated to scattered thunderstorms developed. A couple of these became strong enough to produce small hail due to low freezing levels and very cold temperatures aloft. The most significant report was in Menifee County where penny sized hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 26, 6:55 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 755 AM EDT Fri Apr 26 2019 .UPDATE... Issued at 746 AM EDT FRI APR 26 2019 Issued an update to input the latest observations and trend them into the mid morning hours. The rest of the forecast is on track. The only forecast concern will be the strength of the winds and the possibility of some convection in the northeast. && .SHORT TERM...(Today through Saturday) Issued at 423 AM EDT FRI APR 26 2019 Current surface analysis across the region features the surface low pressure centered over OH as it lifts to the northeast into the New England states. Currently, the front is still in central Kentucky as it tracks east. Across eastern Kentucky, widespread showers are still tracking through the area. Model soundings this morning indicate that some left over instability is still present. Thus a few rumbles of thunder are still possible this morning. Will expect the boundary to pass through this morning around 12Z. Will still expect some lingering showers through the morning. With cloud cover lingering into the day and slow to clear out, temperatures will not get out of the 60s today. Northwest flow into the day will usher in cooler air through the day. Models do hint at a secondary weak wave swinging through. Steep lapse rates with the cooler air mass and minimal instability may be enough for a few thunderstorms to develop late this afternoon in northeast Kentucky. These will be some low topped cells likely. While the flow will be rather progressive, cloud cover will take to through 00Z to clear out over the area. Tonight, clear skies in place with the cooler air mass in place, will allow temps in the valleys to possible drop into the 30s for lows. The one caveat to this will be how long it takes the winds to decouple across the area. If winds are slow of remain above 5 knots overnight, temps are unlikely to drop. If winds do decouple early tonight, a possibility of a few isolated areas of frost may be in store but there is low confidence in this scenario. Heading into Saturday, skies will be clear but in the progressive northwest flow, clouds will quickly filter into the region through the day. A fast moving wave will dive southeast into the OH Valley and bring a chance of showers by late day Saturday. Models have been pretty consistent on this as well as the lack of instability. Will not expect thunder with this set up. The setup in place with cloud cover moving back in quickly and with the cool air mass in place, temperatures will struggle to get out of the 60s for highs on Saturday. .LONG TERM...(Saturday night through Thursday) Issued at 447 AM EDT FRI APR 26 2019 A very warm pattern is set to take shape for next week with models in good agreement with a eastern US ridge developing. The weather will becoming increasingly active by the end of next week as the ridge begins to break down. The period will start with a shortwave pushing east across the northern Ohio valley region. The forcing with this wave will reside all to our north, but the associated cold front could provide enough low level convergence to spark a few widely isolated showers or sprinkles. The big question is whether we can overcome the drier surface conditions. Thus, will keep rain chances in the slight chance category. Drier weather will return on Sunday. A warm front will lift quickly north of the area on Monday with the warm weather invading early in the week. The warm front could spark a few showers as it lifts north across northern Kentucky, but again, southeast downslope flow combined with dry lower levels will likely limit precipitation. While there is some uncertainty with the strength of the eastern ridge Monday night through Wednesday, the trend is for drier conditions to persist with the more active weather residing just to our north and west, closer to a baroclinic zone across the midwest. The ridge may finally start to break down by Thursday, allowing for chances of showers and storms to return to the forecast. This unsettled weather will only increase as we head through Friday ahead of an approaching cold front. Temperatures through much of the upcoming week will stay well above normal. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 753 AM EDT FRI APR 26 2019 As a cold front crosses eastern Kentucky this morning, expect showers to linger across the area into the afternoon. With this, cigs in the LIFR and IFR range will be in place at the TAF sites. After 18Z today, cigs will begin to lift as the front crosses the area and winds shift to the northwest. By 00Z most areas will turn VFR today with clearing skies tonight. Winds will generally be southwest but then shifting to the northwest through the day as the front crosses the area. Winds will gust up to 30 knots at times at some of the sites. These winds will decrease tonight and become light and variable. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...SHALLENBERGER LONG TERM...KAS AVIATION...SHALLENBERGER
Hazardous Weather Outlook National Weather Service Jackson KY 339 AM EDT Fri Apr 26 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 339 AM EDT Fri Apr 26 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today, mainly in far eastern Kentucky. Northwest winds gusting up to 30 mph are possible today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Thursday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SHALLENBERGER/KAS
The Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 strong wind, 1 hail. Local standard time, as filed.
An NWS Employee observed penny sized hail in far eastern Menifee County between Frenchburg and West Liberty.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809422, 810938.